Started with classic bronchitis symptome... sore throat, nasal congestion - yellow mucus, hoarse voice, frequent dry cough-note:about the same time I cleaned my mothers basement and porch which was FULL of dust and very damp and nasty. I spent about an hour down there.
Saw my GP the day I got back and he said there was a virus going around. Two days later I woke up in the middle of the night with a deep whining-wheezing-gurgling sound in my chest. I tried to cough out congestion without success. Feels like an obstruction in the airway- felt like it was honking shut. Wheeze sounds like a bubbling, foaming, crackeling noise. Nextday saw the UrgentMed MD who prescribed Levaquin (500x7 days) and Albuterol inhailer (2 puffs every 4 hours. The wheeze continued to bother me, not really improving (but changing tone and duration and it seemed to affect only my right lung). If I forced exhale with an open mouth it sounded a lot like a lamb or donkey (no jokes, please). Things did not improve so I saw a pulmonary spec. Had a chest x-ray (was clear). Was put on Prednisone dosing 40mg day 1, 40mg day 2, then 20, 20 days 3 and 4. Two days later I felt better because the wheeze was gone. I could breathe deeply and it seemed like my chest was clearing up. Then, a day later I started feeling the wheeze coming back. And it is back - pretty much as before. I never did cough up a load of congestion and it's still there hiding behind whatever is blocking it. It does not seem to be directly tied to breathing in or out (it seems to be both) and mainly when I breathe deeply. And whenever I try to cough it clear it does not clear and immediately afterward I hear/feel a gurgling sound. The pulmon MD is going to restart the steriods for another course. I had very quiet squeaky whistiling wheeze for last year at end of every breath. For last 2 years I have also had varying degrees of pain deep in my shoulder -radiate down my arm and hand.
Sounds like your respiratory problem is definitely related to the irritants/allergens you encountered in your mother's basement. The likely diagnoses are:
1) a flare-up of pre-existing but heretofore quiet asthma;
2) a disease called reactive airways dysfunction syndrome, which is a form of acutely developed asthma;
3) acute non-infectious bronchitis; or
4) hypersensitivity pneumonitis (HP) which is often seen with abnormal shadows on chest x-ray.
Any one of these would likely respond to the high dose prednisone, but flare-up when it was stopped.
You should ask the pulmonary specialist which of these he thinks is the problem. He might want to consider:
1) a longer course of prednisone, several weeks with a slow taper; or
2) a short dose of prednisone, as first prescribed for you, followed by the use of an inhaled steroid for 1 to 3 months.
Felt really out of breath yesterday. The pulmn MD saw me right away. Listened to the wheeze and changed anti-biods and upped the prednisone back to 40 for the next 3 days (plus I got a booster injection), Doing a CBC and other blood tests. Did sputim cult on what little I could produce. Woke this AM and the wheeze was pretty much gone. (I also swapped the "cool mist humid" for a warm vaporizer). No CT or bronchoscopy on the horizon.... more later - late for work.
I read your article on the wheezing I am having the same thing . I sound like a crackling, whezzing duck.. No matter what I do to cough up the mucus to get clear it never really comes up. I am on two antibotics, now had this one week and a inhaler aubertol ( Nebulizer) and 30 millis of predisone too.. I have been to the ER 4 times this week feeling all whezzy and short of breath.. What is the outcome for you? and how long did it take to go away? I am wondering what the Dr's told you about all the crackling and wheezing noise.. My Doc told me that I need to drink alot of fluids and take the meds and inhalers. But, it's scary when you feel like you can't breath..Let me know ,
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.